Facebook Pixel

Is birth control causing me to miss my period?

By September 30, 2011 - 11:46pm
Rate This

I got the birth control shot August17 a week before I had my period. I normally have really heavy periods but I had spotting and light cramps. I missed September but I had a few cramps but no bleeding. My boyfriend and I have had sex but without a condom but he always pulls out way before anything happens and he's been doing that for a long time and I got my period. But ever since I got the shot, I haven't bled. So I don't know if I'm pregnant or if it's just birth control.

Add a Comment1 Comments

Hi Roxychica5,

Thanks for your question. The shot that you are taking is called a Depo-Provera shot and the most common side effect of the shot is an irregular/missed period.

Depo-Provera can cause a number of side effects, including:

Irregular menstrual periods, or no periods at all
Changes in appetite
Weight gain
Excessive growth of facial and body hair
Hair loss
Loss of bone mineral density

Most of the side effects are not common. Change in the menstrual cycle is the most common side effect. You may experience irregular bleeding or spotting. After a year of use, about 50% of women will stop getting their periods. Their periods usually return when they discontinue the shots.


Hope this helps,


October 1, 2011 - 12:26pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!